Maine, 2008

Hail in Maine, June 19, 2008

June 19, 2008 · NWS GYX · 3 events in 2 counties and zones

An isolated thunderstorm produced large hail in Oxford County in western Maine near South Paris. A funnel cloud was reported with another storm in Somerset County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated thunderstorm produced large hail in Oxford County in western Maine near South Paris. A funnel cloud was reported with another storm in Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 19, 2:13 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 19, 2:13 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT THU JUN 19 2008

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL CONTINUE TO MEANDER OVER NEW
ENGLAND AND SOUTHERN QUEBEC THROUGH MONDAY...AND THEN LIFT OUT TO
THE NORTHEAST ON TUESDAY. HIGH PRESSURE WILL BUILD OVER THE REGION
WEDNESDAY. A WEAK FRONTAL SYSTEM WILL CROSS THE REGION THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND A FEW THUNDERSTORMS SCATTERED ACROSS THE LANDSCAPE
EARLY THIS AFTERNOON WILL CONTINUE INTO THE EVENING. STILL HAVE
COLD AIR ALOFT AND THE LOW WET BULB ZEROES WILL FAVOR SOME HAIL
GENERATION. SIMILAR TEMPERATURES TO LAST NIGHT WITH LOWS IN THE
MID 40S TO MID 50S. ALSO LOOK FOR STRATUS AND FOG TO MOVE BACK
INTO SOUTHERN AREAS NEAR THE COAST.

&&

.SHORT TERM /FRIDAY/...
A WEAK COLD FRONT WILL ROTATE AROUND THE CLOSED SYSTEM AND BE THE
FOCUS FOR ANOTHER ROUND OF CONVECTION. TEMPERATURES AGAIN IN THE
LOWER 60S TO LOWER 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED THROUGH MONDAY AS
THE BROAD LOW PRESSURE AREA REMAINS IN CONTROL. WE COULD CATCH A
BREAK FROM THE SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY IF
THERE IS NO UPPER LEVEL SHORT WAVE MOVING THROUGH AS INDICATED BY
THE GFS MODEL. HOWEVER PRECIPITATION PROBABILITIES INCREASE AGAIN
SUNDAY AND SUNDAY NIGHT AS ANOTHER SHORT WAVE ROTATES THROUGH THE
UPPER LEVEL TROF. MEDIUM RANGE GUIDANCE INDICATES A CHANGE IN THE
PATTERN BY MID WEEK AS THE LOW PRESSURE AREA MOVES OFF TO THE
NORTHEAST AND IS REPLACED BY A WEAK RIDGE OF HIGH PRESSURE. THIS
SHOULD BRING DRIER WEATHER AND ALLOW TEMPERATURES TO WARM A BIT. A
COLD FRONTAL PASSAGE COULD BRING ANOTHER ROUND OF SHOWERS ON THURSDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR IN EVENING SHOWERS AND THUNDERSTORMS...THEN MAINLY VFR UNTIL
STRATUS AND FOG MOVES INTO SOUTHERN PORTIONS. SIMILAR CONDITIONS
TOMORROW WITH FOG AND STATUS LIFTING AND THUNDERSTORMS DEVELOPING
LATE MORNING AND AFTERNOON.

LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...STRATUS AND FOG ARE
EXPECTED TO REDEVELOP FRIDAY NIGHT WITH SOME AREAS OF IFR CEILINGS
AND VISIBILITIES. CONDITIONS SHOULD IMPROVE DURING THE DAY
SATURDAY...THEN DETEIORATE AGAIN SATURDAY NIGHT INTO MONDAY WITH
MORE SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...WIND AND SEAS REMAINING BELOW
SMALL CRAFT ADVISORY CRITERIA.

LONG TERM.../FRIDAY THROUGH MONDAY/...SEAS COULD BUILD TO AROUND 5
FEET SUNDAY NIGHT AND MONDAY OVER THE OPEN WATERS. OTHERWISE
CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.HYDROLOGY...
RAIN FROM WEDNESDAY PLUS WATER RELEASED UPSTREAM IS CAUSING THE
KENNEBEC RIVER AT WESTON TO RISE. MINOR FLOODING IS EXPECTED
TONIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 19, 2:15 AM EST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
315 AM EDT THU JUN 19 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-200715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
315 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL TODAY
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WHILE SCATTERED THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY
AFTERNOON THROUGH THE PERIOD...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING FOR
THUNDERSTORM ACTIVITY.

ANZ150>154-200715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
315 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WHILE A THUNDERSTORM IS POSSIBLE JUST ABOUT EVERY AFTERNOON THROUGH
THE PERIOD...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 19, 12:36 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
136 PM EDT THU JUN 19 2008

MEZ014-020-021-191815-
ANDROSCOGGIN-KENNEBEC-SOUTHERN SOMERSET-
136 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY AND SOMERSET COUNTY THROUGH 215 PM EDT...

AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF SKOWHEGAN TO 6 MILES NORTHEAST OF
LEWISTON...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND
WALES...MONMOUTH...WINTHROP...WINSLOW...WATERVILLE...PITTSFIELD...PAL
MYRA...OAKLAND...MANCHESTER AND FAIRFIELD THROUGH 215 PM EDT.

BRIEF DOWNPOURS AND HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED.

TEB
Special weather statement, Jun 19, 3:43 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
443 PM EDT THU JUN 19 2008

MEZ012-192130-
SOUTHERN OXFORD-
443 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 530 PM
EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF SOUTH PARIS...MOVING
NORTHEAST AT 16 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND PARIS...SOUTH PARIS...OXFORD...NORWAY...HEBRON...BUCKFIELD
AND HARTFORD THROUGH 530 PM EDT.
Special weather statement, Jun 19, 3:56 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
456 PM EDT THU JUN 19 2008

MEZ008-009-192145-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
456 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 545 PM EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF SALEM...OR ABOUT 16
MILES NORTH OF FARMINGTON...MOVING NORTHEAST AT 22 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRONG...SALEM...NEW
PORTLAND...KINGFIELD...KINGFIELD AND CARRABASSETT VALLEY THROUGH 545
PM EDT.  THIS STORM CONTAINS HEAVY DOWNPOURS AND DANGEROUS LIGHTNING
AND MAY CONTAIN GUSTY WINDS AND HAIL.

The radar

The Portland,ME radar (KGYX), 42 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Oxford

When
June 19, 4:04 PM EST to 4:17 PM EST
Where
Oxford County, 0.5 mi W of South Paris
Measured
0.88 in hail
Reported by
Public
Coordinates
44.220, -70.510

A severe thunderstorm produced .88 inch hail near South Paris.

Hail, Oxford

When
June 19, 4:30 PM EST to 4:34 PM EST
Where
Oxford County, 0.5 mi W of South Paris
Measured
0.88 in hail
Reported by
Public
Coordinates
44.220, -70.510

A severe thunderstorm produced .88 inch hail near South Paris.

Funnel Cloud, Somerset

When
June 19, 4:35 PM EST to 4:40 PM EST
Where
Somerset County, 1.2 mi SE of Lower Mill
Reported by
Trained Spotter
Coordinates
44.840, -69.710

A Weather Service spotter reported a funnel cloud 2 miles west of Cornville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113607, 113606, 113608.